Workplace Approved CPR and AED Courses, Training and Re-Certification. Call Toll Free: 1-888-870-7002
Header

Drug allergies occur when the immune system makes an abnormal reaction to a particular drug or medication. It is when the immune system mistakes the drug as a harmful substance trying to infect the body. An allergic reaction may occur anytime even if the drug has been taken numerous times before and there was no reaction prior to the first allergic reaction. An allergic reaction may occur after the immune system of the body produces an antibody called IgE against the particular medication.

Drug Allergies

Drug Allergies

The next time the drug is taken, the IgE will communicate with the white blood cells to produce histamine, which causes the group of symptoms associated with allergic reactions.

Majority of the drug-related symptoms are not considered as true drug allergies, as the immune system is not involved. Drug allergy and non-allergic drug reaction often produce similar symptoms thus they are easily confused with one another. However, both drug allergy and non-allergic drug reactions are called an adverse drug event and have to be diagnosed by a doctor. Some cases may lead to anaphylaxis, a severe form of allergic reaction that is considered a medical emergency.

Most Common Drug Allergies

Almost any drug can result to an adverse drug event, including both prescription and over-the-counter (OTC) medications. Sometimes, it is a particular substance or component in a drug that can lead to an allergic reaction such as, egg proteins, dyes, and peanuts.

  • Penicillin and other related antibiotics (usually containing sulfonamides)
  • Anticonvulsants
  • Insulin
  • Sulfa drugs
  • Iodinated x-ray contrast dyes*
  • Aspirin, ibuprofen and other pain medications*
  • High blood pressure drugs*
  • In rare cases, vaccines

*causes non-allergic adverse reactions

Symptoms of Drug Allergies

Most drug allergies result to minor symptoms. They rarely progress to anaphylaxis, which can be severe and life-threatening.

  • Skin rashes
  • Hives
  • Itching of the eyes and/ or the skin
  • Swollen lips, tongue or face
  • Wheezing

Symptoms of anaphylaxis are the following:

  • Difficulty breathing
  • Nausea and vomiting
  • Diarrhea
  • Abdominal cramps
  • Confusion
  • Palpitations
  • Quick pulse
  • Decreased blood pressure

First Aid Management for Drug Allergies

For most cases of drug allergies, especially if it is the first attack, seek emergency medical help or ask someone to bring the casualty to the emergency room for a checkup. Treatment will vary depending on the symptoms that manifest. Most treatment is aimed at relieving of symptoms and preventing further reaction in the body.

  • In minor reactions:
    • Take OTC antihistamines. Make sure it is approved by the doctor.
    • Advise the person to take cool showers and to apply cold compress. Rest in a cool room and wear loose clothes.
    • Do not use strong soaps, detergents and other chemicals.
  • In serious reactions:
    • Corticosteroids may be given in the hospital, either orally or through injection.
  • In anaphylaxis:
    • Seek medical care as soon as possible. Epinephrine may be injected and hospital care may be required to stabilize condition.

Disclaimer: The information given above should not be used for medical diagnosis or medical advice. To learn how to treat drug allergies and other allergic reactions, join in First Aid Training. Join in CPR courses to learn proper CPR in severe cases of drug allergies or in anaphylaxis.

allergic_reactionThis is the season dreaded by many hay fever sufferers, it can cause misery with the frustrating symptoms. It is a useful skill to be able to treat allergic reactions as a quick response may be needed depending on the severity.

ALLERGIC REACTIONS

An allergic reaction is hypersensitivity which causes an abnormal reaction to normally harmless substances, such as pollen, food, a medication or a chemical.

The St Mark James First Aid manual says in an allergic reaction, the immune system ‘attacks’ this substance and causes various reactions, usually affecting the respiratory system, digestive system or the skin.

First Aid Classes teach the symptoms of an allergic reaction. These can be:

  • red, itchy rash or raised areas of skin
  • wheezing and difficulty in breathing
  • abdominal pain
  • vomiting and diarrhoea

HAY FEVER

Hay fever is caused by an allergic reaction to pollen.

Hay fever is usually not a severe reaction. The symptoms include:

  • sneezing
  • runny, itchy or blocked nose
  • itchy eyes

When you encounter a patient experiencing an allergic reaction, your first job as a First Aider is to assess the severity of the patients’ reaction. Identify the signs and symptoms and find out if they have any known allergies.

If the patients symptoms are mild, then St Mark James Training states you can give assistance in treating them. The patient should take any medication they may have.

However, if the patient is distressed or experiences any breathing difficulties you must obtain emergency assistance straight away as this may be an anaphylactic reaction.

ANAPHYLACTIC SHOCK

Some people are at risk of a dangerous reaction, known as anaphylactic shock. This condition is life-threatening and must be treated immediately. St Mark James Training teaches the knowledge needed to react quickly and appropriately to this situation.

Anaphylactic shock is a severe allergic Get iPhone Out of Recovery Mod reaction which affects the entire body. It can be caused by a variety of substances, including a food allergy, drug allergy, insect bites/stings and skin or airborne contact with particular materials.

The patient may not know they have an allergy, and it can occur even if there has been no reaction to the substance previously.

An anaphylactic reaction is recognised by:

  • anxiety
  • widespread red, blotchy skin outbreak
  • swelling of the tongue and throat
  • puffy eyes
  • difficulty in breathing or chest tightness
  • signs of shock

St Mark James First Aid manual states it can develop within seconds, minutes or over hours and can be fatal. First Aid Classes emphasise emergency removal to hospital is vital as the patient will need an injection of adrenaline.

Patients who are aware that they have a severe allergy may carry their own treatment, often an ‘EpiPen’ (containing adrenaline) for self-administration. If they do have this treatment, assist them in using it.

Continue to monitor the patient until specialist help arrives. Check their airway and breathing if they become unconscious and be ready to administer CPR if necessary. If they are unconscious but still breathing, put them into the recovery position.

If the patient remains conscious, assist them in finding the most comfortable position to relieve their breathing and continue to speak in a calm and reassuring voice until help arrives.